Spotlight on drug side effects

One recent study looked at whether NSAID use was linked to incident pancreatic adenocarcinoma, while the other examined acetaminophen-induced hepatotoxicity.


Two recent studies looked at the serious risks of common medications on the pancreas and liver.

In one study, researchers found no association between NSAID use and risk of incident pancreatic adenocarcinoma in 141,940 participants enrolled in the Health Professionals Follow-up Study and Nurses' Health Study. Results were published online on Dec. 8 by Gastroenterology.

Over 4.2 million person-years, 1,122 participants developed pancreatic cancer, and neither aspirin use nor non-aspirin NSAID use was associated with increased risk. In a subgroup analysis of participants with diabetes, regular aspirin use was associated with reduced pancreatic cancer risk compared to nonregular use (relative risk, 0.71; 95% CI, 0.54 to 0.94).

A nested case-control study evaluated prediagnosis levels of plasma salicylate (an aspirin metabolite) in 396 participants with pancreatic cancer versus 784 matched controls. Prediagnosis plasma salicylate levels in the highest versus lowest quintile were not associated with pancreatic cancer risk (odds ratio, 1.08; 95% CI, 0.72 to 1.61; P=0.81 for trend).

The study authors noted limitations, such as how the cohort was predominantly white and employed within the health care field. They added that plasma salicylate was measured only once and that the association between regular aspirin use and lower pancreatic cancer risk in people with diabetes requires additional confirmation.

The second study found sex-based differences in acetaminophen-induced hepatotoxicity using data from the multicenter Acute Liver Failure Study Group cohort. Results were published online on Nov. 30 by Clinical Gastroenterology and Hepatology.

A total of 1,162 patients had acetaminophen-induced acute liver injury (n=250) or acute liver failure (n=912). Both events were more common in women, who made up 68% of the acute liver injury group and 76% of the acute liver failure group.

Women had greater critical care needs than men. Higher proportions of women than men had psychiatric disease (60% vs. 48%; P<0.01); had co-ingested sedatives, more than half of which were opioids (70% vs. 52%; P<0.01); had severe hepatic encephalopathy (68% vs. 58%; P<0.03); and required intubation (67% vs. 59%; P<0.03). Overall, about 40% of patients with acetaminophen-induced acute liver failure had attempted suicide, a proportion that was not significantly different between men and women.

Risk of severe hepatic encephalopathy was higher in women than in men (adjusted odds ratio, 1.66; 95% CI, 1.17 to 2.35; P<0.01). Co-ingestion of sedatives increased odds of severe hepatic encephalopathy in women (adjusted odds ratio, 1.86; 95% CI, 1.28 to 2.69; P<0.01), but not significantly so in men.

The study authors noted limitations, such as variable timing from hospital presentation to study enrollment and inconsistent data on some details, such as time from presentation to N-acetylcysteine administration. “These findings can help to inform risk in women with combination acetaminophen and sedatives use, and support the need for more restrictive use of opiates, particularly when used in combination with acetaminophen,” they wrote.